MAUDE Adverse Event Report: MENTOR TEXAS MENTOR TISSUE EXPANDER; EXPANDER, SKIN, INFLATABLE

MENTOR TEXAS MENTOR TISSUE EXPANDER; EXPANDER, SKIN, INFLATABLE
Model Number 3505305M
Medical Device Problem Codes Off-Label Use (1494); Material Rupture (1546); Use of Device Problem (1670)
Health Effect - Clinical Codes No Code Available (3191); Insufficient Information (4580)
Date of Event 04/18/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The mentor failure analysis lab has received the device for evaluation.The analysis has begun, but is not complete at this time.When the investigational analysis has been completed, a supplemental report will be submitted.The device history record (dhr) was reviewed, and no anomalies were found related to this complaint.In addition, the dhr review verifies that the device was manufactured in accordance with documented specification and procedures.(b)(4).
 
Event or Problem Description
It was reported that a patient underwent a primary breast reconstruction procedure with a mentor tissue expander 250cc device that deflated after implantation.The deflation was in the middle of the expander in the joint at the expander pad.As a result, the patient underwent explantation on (b)(6) 2018.The explanted device was not replaced.
 
Additional Manufacturer Narrative
On 06/12/2018, mentor completed the analysis on the suspect medical device.Upon receipt by mentor, the device returned without fluid.White material was observed within the device.No foreign material was observed on the shell surface.The product evaluation (pe) team discovered a rent measuring approximately 0.5 cm on the anterior aspect.In addition, a crease on the anterior aspect was noticed.No other anomalies were discovered.Because the authorization for return and examination of medical device form was not signed and/or returned to mentor, pe was precluded from further evaluating the device.The complaint was confirmed since a rupture was found on the device.However, at this point it is not possible to determine the root cause of such damage.All the implants are 100% inspected before leaving the facility.There is no evidence that the issue is related with manufacturing.Breast implants are not considered lifetime devices and deflation is a known complication associated with these devices and is referenced in our product insert data sheet; however, deflation trends for mentor saline-filled devices will continue to be monitored by quality assurance.Manufacturer¿s reference number: (b)(4).
 
Additional Manufacturer Narrative
Correction: after clinical/secondary review of this file performed on 23-sep-2020, it was decided to add device code 1494 for off-label use to more accurately capture the reported event.The tissue expander device was implanted in the patient for longer than 6 months (implantation date: (b)(6) 2017, explantation date: (b)(6) 2018.) this is contraindicated in the ifu.Manufacturer¿s reference number: (b)(4).
 
Additional Manufacturer Narrative
On (b)(6) 2020, mentor completed a second investigation on the suspect medical device to address the off-label usage of the device.Device evaluation summary: upon receipt by mentor, the device returned without fluid.White material was observed within the device.No foreign material was observed on the shell surface.The product evaluation (pe) team discovered a rent measuring approximately 0.5 cm on the anterior aspect.In addition, a crease on the anterior aspect was noticed.No other anomalies were discovered.Because the authorization for return and examination of medical device form was not signed and/or returned to mentor, pe was precluded from further evaluating the device.Based on the dates of implantation and explantation provided, it was noticed that the device was inside the patient for more than six months.Per mentor ifu, tissue expanders are intended for temporary subcutaneous or submuscular implantation and are not intended for use beyond six months.The complaint was confirmed since a rupture was found on the device.However, at this point it is not possible to determine the root cause of such damage.All the implants are 100% inspected before leaving the facility.There is no evidence that the issue is related with manufacturing.Breast implants are not considered lifetime devices and deflation is a known complication associated with these devices and is referenced in our product insert data sheet; however, deflation trends for mentor saline-filled devices will continue to be monitored by quality assurance.Manufacturer¿s reference number: (b)(4).
 
Additional Manufacturer Narrative
Upon review, mentor has determined that there is no evidence that this device was used in a breast tissue expansion procedure as initially reported.There is currently no information regarding the type of procedure.Manufacturer¿s reference number: (b)(4).Specified in h10 that the device is not confirmed to have been used in a breast tissue expansion application as initially reported.
 
Additional Manufacturer Narrative
Correction: an incorrect patient code (3191 ¿ no code available) was used for this event.The correct code has been added.Manufacturer¿s reference number: (b)(6).H6 health effect - clinical code: e2401 "insufficient information".
 
Additional Manufacturer Narrative
After additional review of this event by mentor's clinical safety and regulatory teams on 22-jul-2022, it has determined that the device was not used off-label.As a result, medical device problem code off-label use no longer applies.The device was implanted longer than six months, which is not in accordance with our instructions for use.Therefore h6 medical device problem code a23/use of device problem has been added.Manufacturer's reference number: (b)(4).H6 medical device problem code off-label use was replaced with a23/use of device problem.

Brand Name
MENTOR TISSUE EXPANDER
Common Device Name
EXPANDER, SKIN, INFLATABLE
Manufacturer (Section D)
MENTOR TEXAS
3041 skyway circle north
irving TX 75038
Manufacturer (Section G)
MENTOR TEXAS
3041 skyway circle north
irving TX 75038
Manufacturer Contact
gabriel alfageme
3041 skyway circle north
irving, TX 75038
949789-8687
MDR Report Key7524531
Report Number1645337-2018-03002
Device Sequence Number11096101
Product Code LCJ
UDI-Device Identifier00081317002581
UDI-Public00081317002581
Combination Product (Y/N)N
Initial Reporter CountryEZ
PMA/510(K) Number
K842883
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Device Explanted Year2018
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Distributor
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 04/27/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/18/2020
Device Model Number3505305M
Device Catalogue Number3505305M
Device Lot Number7317205
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/15/2018
Is the Reporter a Health Professional? No
Initial Date Received by Manufacturer 04/27/2018
Supplement Date Received by Manufacturer04/27/2018
09/23/2020
10/20/2020
07/16/2021
07/28/2021
07/22/2022
Initial Report FDA Received Date05/17/2018
Supplement Report FDA Received Date06/13/2018
10/13/2020
10/21/2020
07/16/2021
08/02/2021
08/02/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured04/18/2016
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown